North Carolina, 2013Flash Flood in North Carolina, August 2 to 3, 2013
August 2 to 3, 2013 · NWS RAH · 1 event in 1 county or zone
A weak frontal zone stalled across southeastern portions of central North Carolina. Numerous Showers and thunderstorms formed and trained along the weak frontal zone across northern Cumberland and northern Sampson counties with good moisture and instability present.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak frontal zone stalled across southeastern portions of central North Carolina. Numerous Showers and thunderstorms formed and trained along the weak frontal zone across northern Cumberland and northern Sampson counties with good moisture and instability present. The produced localized flash flooding across rural northern portions of Sampson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 2, 9:07 PM EST, 53 minutes earlier.
Area forecast discussion, Aug 2, 9:07 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1007 PM EDT FRI AUG 2 2013
.SYNOPSIS...
A WEAK COLD FRONT OVER SOUTHERN AND EASTERN NC WILL GRADUALLY WASH
OUT THROUGH SATURDAY. ANOTHER STRONGER COLD FRONT WILL CROSS OUR
REGION ON SUNDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 10 PM FRIDAY...
A WEAKENING SURFACE BOUNDARY LOCATED ACROSS SOUTH/SOUTHEASTERN
PORTIONS OF THE AREA COMBINED WITH STILL SUFFICIENT INSTABILITY LATE
THIS EVENING ARE SUPPORTING SHOWER AND THUNDERSTORM DEVELOPMENT
OVER PORTIONS OF THE SANDHILLS AND SOUTHERN COASTAL PLAIN. THE SPC
MESO PAGE IS STILL SHOWING UPWARDS OF 2000 J/KG OF MLCAPE... WITH A
SLOWLY STABILIZING BOUNDARY LAYER. THE LATEST HRRR AND OTHER HI-RES
MODELS SHOW THIS ACTIVITY GRADUALLY WEAKENING THIS LATE THIS INTO
THE EARLY MORNING HOURS OF SATURDAY. THIS SEEMS REASONABLE.
HOWEVER... A WEAK IMPULSE OR TWO MOVING THROUGH THE WEST TO
WEST-NORTHWEST MID LEVEL FLOW COULD HELP A FEW ISOLATED SHOWERS
DEVELOP EVEN AFTER 06Z INVOF THE WEAK FRONT. WILL SHOW A GOOD CHANCE
FOR SHOWERS AND STORMS THROUGH 06Z ACROSS THE AREA MENTION ABOVE
(SE)... TRANSITING TO A SLIGHT CHANCE OF STORMS AFTER 06Z (WILL ADD
TO NEXT UPDATE TO FORECAST AROUND 1130-12)... WITH A DRY FORECAST
ELSEWHERE. DO NOT EXPECT ANY SVR WEATHER FROM THESE SHOWERS AND
STORMS... BUT LOCALIZED FLOODING MAY BE POSSIBLE... ESPECIALLY
ACROSS PORTIONS OF CUMBERLAND AND NORTHERN SAMPSON COUNTIES (WHERE
MODERATE TO HEAVY RAIN HAS BEEN FALLING FOR SEVERAL HOURS). EXPECT
SKIES WILL AT LEAST BE PARTLY TO MOSTLY CLOUDY OVERNIGHT... WITH AT
LEAST SOME MID/HIGH LEVEL DEBRIS CLOUDINESS FROM CONVECTION
UPSTREAM. IN ADDITION... THINK WE CLOUD SEE SOME LOW STRATUS AND OR
FOG... ESPECIALLY INVOF THE WEAK BOUNDARY. GIVEN THIS HAVE BUMPED UP
LOW TEMPS BY A COUPLE OF DEGREES INTO THE UPPER 60S NW TO LOWER 70S
SE.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 245 PM FRIDAY...
SATURDAY...
THE WEAK FRONTAL ZONE OVER SOUTHERN AND EASTERN NC WILL WASH OUT BY
SATURDAY AND SOUTHERLY SURFACE FLOW WILL PREVAIL ACROSS A GOOD
PORTION OF CENTRAL NC. THIS WILL ALLOW 70 DEGREE DEWPOINTS AND
BETTER INSTABILITY TO CREEP BACK TO THE NORTH...ALTHOUGH
NORTHWESTERLY FLOW AND STRONGER MIXING SHOULD SUPPRESS INSTABILITY
SOMEWHAT OVER THE NORTHWEST AND NORTHERN PIEDMONT. MODELS SHOW A
THERMALLY ENHANCE LEE TROUGH DURING THE AFTERNOON...THOUGH WITH ONLY
WEAK MASS CONVERGENCE AND SUBTLE RIPPLES IN THE PREVAILING NORTHWEST
FLOW ALOFT. THUS...SHOWERS AND STORMS YOU BE MOSTLY ISOLATED
OUTSIDE OF THE SEABREEZE OR STORMS MOVING OFF THE HIGHER TERRAIN.
SATURDAY NIGHT...
A STRONG SHORTWAVE MOVING THROUGH THE LONGWAVE TROUGH WILL PUSH A
MODEST COLD FRONT TOWARD OUR AREA LATE SATURDAY AND SUNDAY.
HOWEVER...WESTERLY DEEP LAYER FLOW AHEAD OF THE FRONT SHOULD
LIMIT MOISTURE AVAILABILITY...AND UNLESS MORE ORGANIZED CONVECTION
OVER THE MID-ATLANTIC STATES SENDS OUTFLOW SOUTH THROUGH VA...MOST
OF SATURDAY NIGHT APPEARS TO BE DRY. WILL INDICATE BETTER CLOUD
COVER ACROSS THE NORTH...WITH LOWS IN THE UPPER 60S AND LOWER 70S.
-BLS
SUNDAY AND SUNDAY NIGHT...
STRONG SHORTWAVE TROUGH OVER ONTARIO WILL DIVE SOUTHEAST THROUGH THE
EASTERN GREAT LAKES AND AND SOUTHERN NEW ENGLAND STATES ON
SUNDAY...REINFORCING THE EASTERN US TROUGH AND PAVING THE WAY FOR
YET ANOTHER WELL DEFINED SYNOPTIC SURFACE COLD FRONT INTO PARTS OF
THE SOUTHEAST STATES SUNDAY-SUNDAY NIGHT. OVER THE PAST 24
HOURS...NWP MODELS HAVE REALLY HONED IN WITH THE TIMING OF THE FRONT
THROUGH THE AREA BETWEEN 12 TO 18Z SUNDAY. MODELS HAVE ALSO TRENDED
DRIER WITH THE PASSAGE OF THE FRONT THROUGH THE CAROLINAS...OWING TO
THE EARLIER/UNFAVORABLE DIURNAL TIMING...WEAKENING-NEARLY NEGLIGIBLE
S/W DYNAMICS AT MORE SOUTHERN LATITUDES AS CORE OF DPVA AND H5 FALLS
SLIDE OFF THE NORTHERN MID-ATLANTIC SEABOARD...AND LASTLY THE LACK
OF DEEP MOISTURE TRANSPORT INTO THE AREA...ROBBED/DISRUPTED BY THE
SUBDUING EFFECTS OF THE DEEP WEST-NORTHWESTERLY FLOW IN PLACE EAST
OF THE MOUNTAINS.
AS SUCH...EXPECT TO SEE DIMINISHING RADAR TRENDS ACROSS CENTRAL NC
WITH LITTLE MORE THAN ISOLATED TO WIDELY SCATTERED SHOWERS
POSSIBLE...WITH BEST CHANCE ACROSS THE SOUTH DURING THE AFTERNOON
BEFORE THE FRONT SETTLES SOUTH OF THE AREA SUNDAY EVENING. IN THE
CASE THAT SOME MORE ORGANIZED CONVECTION DEVELOPS...MODERATELY
STRONG WESTERLIES IN THE MID LEVELS OF 40 TO 45KTS COULD SUPPORT AN
ISOLATED STRONG TO SEVERE STORM.
HIGHS IN THE MID 80S NORTH TO AROUND 90 SOUTH. THE NORTH-SOUTH
LOW-LEVEL COOL DRY AIR ADVECTION SUNDAY NIGHT SHOULD RESULT IN A
LARGER TEMPERATURE SPREAD THAN NORMAL FOR THIS TIME OF YEAR. LOWS IN
THE LOWER 60S NORTH(NEAR 60 ROXBORO)TO MID/UPPER 60S SOUTH. -CBL
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 315 PM FRIDAY...
LOW-LEVEL DRY AIR FEED INTO THE AREA TO START THE WORK WEEK AS HIGH
PRESSURE BUILDS ACROSS THE OHIO VALLEY. CONVECTION IS EXPECTED TO BE
LARGELY SUPPRESSED TO OUR SOUTH ON MONDAY...AS S/W DISTURBANCES IN
THE NW FLOW ALOFT RUNNING ATOP THE LOW-LEVEL FRONTAL ZONE SOUTH OF
THE AREA COULD SUPPORT AN ORGANIZED SEVERE THREAT ACROSS THE DEEP
SOUTH. ONCE THE HIGH SHIFTS OFFSHORE ON TUESDAY...RETURN FLOW WILL
BRING A RETURN TO THE TYPICAL SUMMERTIME PATTERN FOR THE MID-WEEK
PERIOD...WITH ISOLATED TO SCATTERED AFTERNOON/EVENING SHOWERS AND
TSTMS.
RAIN CHANCES WILL INCREASE TOWARD LATE IN THE WORK WEEK AS AN
EASTWARD MOVING AREA OF LOW PRESSURE THROUGH GREAT LAKES AND
ATTENDANT TRAILING SURFACE FRONT APPROACH THE AREA ON THURSDAY
BEFORE POSSIBLY STALLING ACROSS THE REGION ON FRIDAY.
ADDITIONALLY...AS IS ALWAYS THE CASE WITH NW FLOW ALOFT DURING THE
SUMMER...CONVECTIVE CHANCES COULD BE AUGMENTED FURTHER BY THE TIMING
OF UPSTREAM CONVECTIVELY INDUCED/HYBRID VORTICITY CENTERS INTO THE
AREA. SEASONABLE TEMPERATURES ALL OF NEXT WEEK. HIGHS IN THE MID TO
UPPER 80S. LOWS IN THE MID 60 TO LOWER 70S.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
AS OF 820 PM FRIDAY...
24 HOUR TAF PERIOD: A FEW ISOLATED SHOWERS ARE LINGERING IN THE KFAY
AREA BUT SHOULD DISSIPATE IN THE FIRST COUPLE HOURS OF THE TAF
PERIOD. OVERNIGHT TONIGHT THERE WILL BE A CHANCE OF SOME MVFR
VISIBILITIES IN THE SOUTH AND EAST...PRIMARILY WHERE SHOWER ACTIVITY
HAS OCCURRED. CROSS SECTIONS SHOW FOG POSSIBLE AFTER 6Z IN THE EAST
AND AFTER 9Z FURTHER TO THE WEST. WILL KEEP ANY MENTION OUT OF THE
TRIAD TAFS AT THIS TIME. OTHERWISE A DRY NIGHT IS EXPECTED. WINDS
WILL BE LIGHT AND VARIABLE OVERNIGHT AND SHOULD BE SOUTHWESTERLY AT
5-10 KNOTS AFTER SUNRISE THROUGH THE END OF THE TAF PERIOD. A FEW
ISOLATED SHOWERS AND THUNDERSTORMS MAY BE POSSIBLE TOMORROW
AFTERNOON.
LONG TERM: MAINLY VFR CONDITIONS FOR THE REMAINDER OF SATURDAY
BEFORE A WEAK FRONT WILL PUSH SOUTHWARD INTO THE AREA ON
SUNDAY...BRINGING A CHANCE FOR SUB-VFR CONDITIONS. HIGH PRESSURE
WILL RETURN FOR MONDAY BEFORE CHANCES FOR CONVECTION INCREASE AGAIN
ON TUESDAY AND WEDNESDAY.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...BLS
NEAR TERM...BSD
SHORT TERM...BLS/CBL
LONG TERM...CBL
AVIATION...ELLIS
Hazardous weather outlook, Aug 2, 2:59 AM EST, 19 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
359 AM EDT FRI AUG 2 2013
NCZ007>011-021>028-038>043-073>078-083>086-088-089-030800-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
359 AM EDT FRI AUG 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON SUNDAY AS A COLD
FRONT MOVES INTO CENTRAL NORTH CAROLINA.
Flash Flood, Sampson
- When
- August 2, 10:00 PM EST to August 3, 12:20 AM EST
- Where
- Sampson County, 1.66 mi E of Clement to 1.52 mi E of Clement
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 35.104, -78.601
One foot of water was reported over Maxwell Road and Welcome School Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Wyoming, August 2, 20131 death · $50,000 · 1.5 in hail · 3 events
- Flash Flooding and Flooding in Missouri, August 2 to 5, 2013$20,000 · 55 kt wind · 43 events
- Hail and Damaging Winds in Kansas, August 2, 2013$33,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Kansas, August 2, 20131.75 in hail · 16 events
- Flash Flooding and Hail in Kansas, August 2 to 3, 20131 in hail · 13 events
- Lightning Strike in Alabama, August 2, 2013$15,000 · 1 event
- Flash Flooding and Damaging Winds in Indiana, August 2 to 3, 201355 kt wind · 5 events
- Damaging Winds in Maine, August 2, 201350 kt wind · 4 events
- Hail in New York, August 2, 20131 in hail · 3 events
- Hail and Damaging Winds in Arizona, August 2, 2013$500 · 52 kt wind · 3 events
- Waterspout in Gulf of Mexico, August 2, 20132 events
- Hail in Wyoming, August 2, 20131 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470762.